Search
Search Menu

Color and Medication Compliance – There’s a Connection?

You undoubtedly know by now, if you’ve read just a few newsletters, that I am a fan of National Public Radio (and yes, I support my local station!). The other day as I sat listening to a segment on color I was taken aback to hear that if ones medication gets a new color there’s a huge chance it won’t be taken! Same medication, new color equals a good likelihood that we’ll stop taking it! The good folks at Harvard Health came through for me again and here’s what they have to say, in its entirety:

“Sticking to a medication routine can be challenging. Common snags include forgetting to take a dose or fill a prescription. A study by Harvard Medical School researchers in the July 15, 2014, Annals of Internal Medicine sheds light on another potential hurdle—a change in a pill’s appearance. Cosmetic differences in generic medications are common; appearance may vary, depending on manufacturers and pharmacy suppliers. Researchers say changes may lead someone to stop taking a drug. “It can be very confusing to people, who will stop their medications until they can talk to a doctor. It might also make them less confident in the effect of the pill,” says study author Dr. Aaron Kesselheim. He and his team looked at the medication use of more than 11,000 people taking generic drugs after a heart attack. Among those who stopped taking their medication, the odds were 30% greater that there had been a change in pill color or shape. What should you do if your latest generic prescription drug looks different? “Call your doctor or pharmacist right away and make sure it’s not a mistake. If they confirm it’s the same medication, then be reassured and go back to taking your medication. All generic drugs are FDA-approved as being interchangeable, and will work equally well no matter how they look,” says Dr. Kesselheim.” October 2014.

Leave a Comment

Required fields are marked *.